View Full Version : Hair Transplant Without Propicia?? Bad Idea??

09-30-2011, 02:13 PM
Help me with this please

Hello , this is my third time writing on this forum
I decided to do the hair transplant. I did it 2 days ago , little pain and some swelling , but overall doing ok , I did 2,500 grafts.
The doctor told me that I will keep loosing my hair and if I don't take propecia it will look funny later on. I would like to post some pictures but not sure how to do it here , they put most of the grafts on the crown and some above my forehead and some more all on top wherever they were able too. Because I still have hair from the crown to the front.
I read a lot about propecia and I know a lot of you said that is safe but I am still not feeling peace to take this medicine. I want to leave propecia as my last resort. Is there something else I can do to try to stop the rest of my hair from falling out ? Do you think doing hair transplant without taking propecia was wasting my money? I'm 38 years old and I started loosing my hair when I was like 15-20 years , so is going really slow.
Thank you very much I appreciate your help .

10-01-2011, 01:32 AM
Hi Dany,
Congrats on your new transplant. Who was your doctor?
Was it strip (FUT) or FUE?

Regarding your question, I would personally never skip propecia/proscar in case I had a transplant. Not because it would be waste of money, but simply that chances of looking "strange" with hair in front or in the crown and no hair in mid scalp is not that visually attractive, which is the main reason we do HT in first place. Another problem is there are no un-do button on that - if you loose your native hair, it won't come back again and maybe you do not have enough donor hair to solve it. Further you say that you got grafts placed in the crown - many people on propecia/proscar get serious re-growth in that area and usually not many other places. So you will probably get a much nicer results by combing your HT with propecia now that your hair loss is around the crown.

I have no reason to "sell" you propecia being a upcoming HT patient myself - I have been on it for 2 years and only side effect has been watery semen. Would try it out on half doses to begin with - see for 3 weeks if any side effects are happening and the up the doses later or skip it. Then at least you tried to save the native hair that you have.

Done a lot of research and I am positively sure that the best crown results you see out there from the top doctors only comes in combination of good HT and propecia/proscar.
Good luck.

10-01-2011, 02:27 AM
Normally I would say that a person needs to make up their own mind in terms of using propecia as an elective drug. However, since you have already had your surgery and are obviously concerned about ongoing future loss, then I strongly suggest Propecia. Yes, there are documented side effects but you are now past the point of deliberating the pro's and cons as your doctor has informed you that future hair loss is highly likely. You do not say who performed the transplant, but any reasonable surgeon would most likely advise the same course of action. In hindsight, this dilemma would have been best resolved subsequent to the transplant, but like I said, you are now past this point. The truth remains that at the moment, Propecia is widely considered the gold standard in terms of hair loss prevention. Rogaine may help but is not a substitute. On the plus side, having gradual loss bodes well for you as you do not have an aggressive condition and may respond favourably to the drug. The rate of this may change though so be careful. Another positive is that I highly doubt you would be using propecia for the long term as numerous therapies (Replicel looks to be the safest bet) will hopefully outdate Propecia within 5-10 years. In the meantime, you have to consider how you will treat you situation presently. Good luck in whatever you decide!

10-01-2011, 10:47 AM
still-researching , 8868 alex,
Thank you for your response,
My Doctor is Dr. Sara Wasserbauer from Walnut Creek CA, really nice Doctor. The Dr. was very qualified and even put in about 300 more grafts than what she originally said she would do, for no extra charge.She did strip . I like the idea of taking a half dose, but would that even be effective? If I am going to take it, I would rather be sure that it will be doing something. Is a half dose effective? Does anyone know whether the side effects go away once you stop taking the drug? I have read on some forums about people who use it and have side effects even when they stop using it. Is this common?

10-01-2011, 03:21 PM
Danrey, I had the same question.

- propeciahelp.com
- ask patient (google the website), and type in propecia

They'll tell you about some of the side effects people are having.

I just wrote a post about the topic here. I think it's worth reading.

I'd say do your research. If you choose not to take the drug, you can wait and see how your hair grows over the years. If it's falling out around the transplant, there may be a new technique around by then.

Some examples are histogen, acell, replicel, and follica.
If you do want to take the drug, I have some that I haven't used. Just bought it too. If it's legal to sell, I'd be happy to sell it to you for a lot cheaper than I bought it for. I have proscar, which you can break into 1/4 tablets to make it the same as propecia. Proscar and propecia are both finastride, made by the same drug company.

All the best

10-01-2011, 07:11 PM
Danrey - You are obviously an intelligent individual. Your doctor is known to be of the highest standard. I have heard interviews with her and she is one of 60 odd doctors worldwide accepted by the IAHRS. You should be looking forward to a nice result and I hope this is the case. Do your research about Propecia by all means. No doubt you will find negatives and factor this into your decision. Bottom line though it would be your best chance to prevent further loss at this time. Good luck!

10-01-2011, 08:44 PM
Danrey - I suggest you read Smega's post from the other thread. It eloquently touches upon some of the controversies and dangers that one should consider when investigating a new medication.

As for the permanence of side effects from Propecia, they are definitely true. Most men do not experience them (I was one of the very unfortunate ones) but you must be prepared to accept this as your fate if you decide to give Propecia a shot. You will need to do your own research as the negative side effects are concealed from traditional medical channels for reasons better described by Smega, but you will see that they do exist and can do some pretty terrible things to people in exceptional cases.